Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 90, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 12, 2022, 10:14 AM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 46 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2022, 10:14 AM CDT (15:14 UTC)
- Expired
- Jun 12, 2022, 11:00 AM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Macoupin County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:21 AM CDT | HAIL 0.88 | Standard City, IL | |
| Jun 12, 10:24 AM CDT | TSTM WND DMG | 4 Sw Atwater, IL | SEVERAL TREES UPROOTED/SNAPPED NEAR INTERSECTION OF KIRKLAND AND SUMTER ROADS. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT. |
| Jun 12, 10:25 AM CDT | TSTM WND DMG | 3 Ssw Atwater, IL | PICTURES VIA TWITTER OF MULTIPLE SMALL TO MEDIUM-SIZE TREES SNAPPED. NOTED THAT THE TREE DAMAGE WAS IN A NARROW AREA. |
| Jun 12, 10:25 AM CDT | TSTM WND DMG | 4 S Atwater, IL | CAMPER FLIPPED OVER ON ROUTE 108 NEAR ATWATER ROAD. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT. |
| Jun 12, 10:25 AM CDT | HAIL 2 | 1 W Nilwood, IL | VIA FACEBOOK PICTURE--DAMAGE TO CAR WINDSHIELD. |
| Jun 12, 10:28 AM CDT | TSTM WND DMG | 4 Sw Atwater, IL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 SW ATWATER. CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 SW ATWATER. SEVERAL TREES UPROOTED/SNAPPED NEAR INTERSECTION OF KIRKLAND AND SUMPTER ROADS. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT. |
| Jun 12, 10:28 AM CDT | TSTM WND DMG | 4 Sw Atwater, IL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 SW ATWATER. SEVERAL TREES UPROOTED/SNAPPED NEAR INTERSECTION OF KIRKLAND AND SUMTER ROADS. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT. |
| Jun 12, 10:28 AM CDT | TSTM WND DMG | 5 S Standard City, IL | TREE DOWN BLOCKING ROUTE 108 ONE MILE EAST OF STANDARD CITY RD. |
| Jun 12, 10:29 AM CDT | TSTM WND DMG | 4 S Atwater, IL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 S ATWATER. CAMPER FLIPPED OVER ON ROUTE 108 NEAR ATWATER ROAD. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT. |
| Jun 12, 10:29 AM CDT | TSTM WND DMG | 5 S Atwater, IL | POWER POLES DOWN ON BARNETT ROAD BETWEEN LEEFERS AND SOUTH ATWATER ROADS. TIME ESTIMATED FROM RADAR. |
| Jun 12, 10:29 AM CDT | TSTM WND DMG | 5 W Honey Bend, IL | MACHINE SHED DESTROYED ON DICKEY ROAD, WITH DEBRIS BLOWN APPROXIMATELY A 1/4 MILE TO THE EAST/SOUTHEAST. WINDS ESTIMATED TO BE 60-70 MPH. TIME ESTIMATED FROM RADAR. |
| Jun 12, 10:30 AM CDT | TSTM WND DMG | 5 E Carlinville, IL | MACOUPIN COUNTY SHERIFFS OFFICE REPORTED TREES DOWN EAST OF CARLINVILLE. TIME ESTIMATED FROM RADAR. |
| Jun 12, 10:43 AM CDT | HAIL 1 | 2 W Litchfield, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.5
The text
As transmitted.
372
WUUS53 KLSX 121514
SVRLSX
ILC117-135-121600-
/O.NEW.KLSX.SV.W.0090.220612T1514Z-220612T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1014 AM CDT Sun Jun 12 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Macoupin County in southwestern Illinois...
Northwestern Montgomery County in south central Illinois...
* Until 1100 AM CDT.
* At 1014 AM CDT, a severe thunderstorm was located near Girard,
moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Raymond and Litchfield.
This includes Interstate 55 in Illinois between exits 52 and 63.
This also includes Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3916 8971 3936 9004 3944 8969 3942 8953
3935 8953 3935 8948 3932 8940
TIME...MOT...LOC 1514Z 310DEG 21KT 3939 8982
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB1 follow-up statement
681
WWUS53 KLSX 121532
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1032 AM CDT Sun Jun 12 2022
ILC117-135-121600-
/O.CON.KLSX.SV.W.0090.000000T0000Z-220612T1600Z/
Macoupin IL-Montgomery IL-
1032 AM CDT Sun Jun 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR EAST CENTRAL MACOUPIN AND WEST CENTRAL MONTGOMERY COUNTIES...
At 1032 AM CDT, a severe thunderstorm was located 8 miles east of
Carlinville, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Litchfield, Carlinville, Raymond, Waggoner, Standard City, Atwater
and Honey Bend.
This also includes Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 52 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 8993 3939 8965 3935 8953 3935 8948
3932 8940 3916 8971
TIME...MOT...LOC 1532Z 317DEG 22KT 3929 8973
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:42 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 12, 8:42 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
842 AM CDT Sun Jun 12 2022
.UPDATE...
Issued at 841 AM CDT Sun Jun 12 2022
A small complex of thunderstorms has bloomed across southeast
Nebraska early this morning in the highly moist and unstable air
across the Plains. This complex is expected to continue to grow and
organize in the 2000-3000 J/kg of MUCAPE and 35-45 kts of effective
bulk shear across the Nebraska-Kansas-Missouri corner. If this
complex is able to grow and sustain itself through the morning, it
will track eastward across the Missouri-Iowa border before shooting
south-southeast into central and eastern Missouri this afternoon and
evening. Hail and damaging winds will be the main concerns with any
storms become strong to severe. There is some uncertainty in whether
these storms will sustain themselves as they shoot south-southeast
into the forecast area. While instability, moisture, and shear are
more than sufficient for strong to severe weather development, the
building mid-level ridge could stunt necessary lift.
MRM
&&
.SHORT TERM... (Through Late Tonight)
Issued at 345 AM CDT Sun Jun 12 2022
The CWA currently remains beneath northwesterly flow aloft as the
upper-level ridge across the southwestern US begins to build into
the Midwest. Warm air advection closer to the surface has sustained
pockets of scattered showers and a brief isolated thunderstorm or
two overnight across portions of Missouri and Illinois. Poor lapse
rates over the CWA are expected to keep this convection in check
through early this morning.
Our attention then turns to a disturbance generating convection
currently over South Dakota and northern Nebraska as it rides the
periphery of the ridge into Illinois later this morning, bringing
scattered showers and thunderstorms to portions of northeastern
Missouri and Illinois. At that time, the atmosphere will be growing
increasingly unstable, with the 00Z HREF having roughly 2,000-3,000
J/kg of MUCAPE building into this portion of the CWA where
approximately 40 kts of 0-6 km bulk shear will be present. This may
lead to a strong to severe storm or two primarily capable of
damaging wind gusts and large hail during the late morning hours
primarily across west-central and south-central Illinois. With the
upper-level ridge building into the CWA this morning leading to
rising heights and warming low to mid-level temperatures, confidence
is high that the atmosphere will becoming increasingly unfavorable
for robust convection through the morning and into the afternoon,
limiting the chance of convection to the aforementioned portion of
the CWA this morning.
Low to mid-level flow will become increasingly southwesterly through
the day, advecting even warmer temperatures into the CWA. While
cloud cover from this morning's disturbance will limit heating over
northeastern Missouri and west-central Illinois, southwesterly
surface winds and 850 mb temperatures creeping into the low 20s C
will lead to surface temperatures along and south of the I-70
corridor rising into the low to mid-90s. Dew points in the mid-70s
will lead to heat index values in this portion of the CWA to reach
105, with some locations seeing values edging close to 110.
Therefore, the current heat advisory remains on track.
Tonight, the low level jet will ramp over the region, with elevated
convection expected at its nose where warm air advection is expected
to be at its strongest. This convection will likely initiate during
the late evening/early overnight hours across northeastern Missouri
southward along the Mississippi River, with the focus for convection
quickly shifting eastward primarily into our Illinois counties and
then east of the CWA. It is possible that this convection becomes
strong to severe given MUCAPE values around 4,000 J/kg and effective
shear of around 30 kts, but the greatest chance for this currently
appears to occur outside of our CWA as the nose of the jet pushes
eastward.
Elmore
.LONG TERM... (Monday through Saturday)
Issued at 345 AM CDT Sun Jun 12 2022
Confidence remains high in anomalous and impactful heat through
midweek.
On Monday, the upper-level ridge will continue to build into the
Midwest and eastern CONUS as southwesterly low to mid-level flow
increases. Within this flow, a highly anomalous air mass will advect
into the Middle Mississippi Valley, characterized by 850 mb
temperatures that only seem to be creeping up with each
initialization and are now forecast to top out around 28 degrees C.
These mid-level temperatures, which are at the maximum of the NAEFS
and EPS climatology, will correlate with surface temperatures around
100, with some locations possibly seeing values in the low 100s. Dew
points around 70 degrees area-wide, with some locations in Illinois
seeing values in the low to mid-70s, will lead to heat index values
of at least 105 area-wide. Locations where the warmest temperatures
and highest dew points overlap will see heat index values likely
around 110 and possibly even a couple degrees higher than that. Some
guidance indicates that cloud cover and outflow associated with
disturbances riding the periphery of the ridge may impact our far
northern and eastern counties, which may limit surface heating to a
degree. However, narrow ensemble spread in surface temperatures area-
wide gives me high confidence in the forecasted heat.
For Tuesday, the upper-level ridge will continue building poleward,
and its axis will shift gradually eastward, taking the temperature
maximum at 850 mb with it. This will lead to lower 850 mb
temperatures by a couple of degrees over the CWA, translating to our
surface temperatures being a degree or two cooler, primarily in our
Missouri counties. However, areas along and east of the Mississippi
River can expect similar values as will be experienced Monday.
Guidance consensus is that the plume of greater dew points will also
shift eastward, reducing our humidity somewhat. This will lead to
widespread heat index values around 105 degrees. This gradual and
subtle edging down of the heat will continue on Wednesday as the
ridge begins to break down as a trough passes through the Northern
Plains and enters the upper-Midwest.
This trough will send a cold front into the Middle Mississippi
Valley sometime late Wednesday through Friday. The trend among
ensemble guidance is to dampen the impact of the trough on the
ridge, leading to uncertainty with the timing of the front and how
quickly it will move through the region. It still appears likely
that the front will make it through the CWA sometime near the end of
the week, bumping temperatures down to just above climatological
normals. Each of the WPC ensemble clusters show the upper-level
ridge quickly building back across the central CONUS, leading to
uncertainty in how long these near-normal temperatures will last
through the weekend.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 615 AM CDT Sun Jun 12 2022
Confidence is high in predominantly VFR flight conditions at local
terminals through the forecast period. There is a chance for
scattered showers and possible a thunderstorm across west-central
Illinois in proximity to the KUIN terminal, but confidence in
direct impacts is low at this time. There is another chance for
rain across the region tonight, but current thinking is that this
will be east of the local terminals. Winds will remain light and
generally out of the south/southwest through the day. Overnight, a
low-level jet will ramp up over the region, possibly leading to
low-level wind shear over at least some of the local terminals.
However, it is currently uncertain how strong surface winds will
be overnight, with stronger winds possibly mitigating impacts
from low-level wind shear. Given this uncertainty, I will leave it
out of the TAFs for now, but it may be added in later forecasts if
confidence increases.
Elmore
&&
.CLIMATE...
Issued at 345 AM CDT Sun Jun 12 2022
RECORD MAX TEMPERATURES (VALUE/YEAR)
SUN 6/12 MON 6/13 TUE 6/14 WED 6/15 THU 6/16
STL... 98/2016 98/1952 97/1987 101/1952 100/1952
COU... 98/1952 100/1953 99/1987 99/2016 100/1936
UIN... 102/1918 99/1921 99/1922 100/1911 102/1936
RECORD MAX MIN TEMPERATURES (VALUE/YEAR)
MON 6/13 TUE 6/14 WED 6/15 THU 6/16
STL... 80/2017 78/1981 80/2016 79/2016
COU... 75/1981 77/1981 76/2016 76/2016
UIN... 75/1981 75/1981 75/1994 78/1922
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 9 PM CDT this evening for Calhoun IL-Clinton
IL-Madison IL-Monroe IL-Randolph IL-Saint Clair-Washington
IL.
&&
WFO LSXHazardous weather outlook, Jun 12, 3:57 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 357 AM CDT Sun Jun 12 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130900- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 357 AM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for scattered thunderstorms across portions of the region this morning and then again overnight. A storm or two over portions of Illinois this morning may become strong to severe, with damaging wind gusts and large hail being the primary threats. Heat index values of around 105 to 110 degrees are expected today. A Heat Advisory has been issued for portions of southern Illinois, southeast Missouri, central Missouri, and east-central Missouri for late this morning through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms across portions of the area Wednesday and Thursday. Heat index values of around 105 to 110 degrees are expected Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report occurrences of wind damage and hail to the Saint Louis National Weather Service. Elmore
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:25 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 50 min |
| Jun 12, 10:43 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 47 min |
| Jun 12, 11:14 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette | 33 min |
| Jun 12, 2:52 PM CDT | Heat Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more | 5 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.